Objectives: Patient contributions (co-payments) for one months' supply of a publicly-subsidised medicine in Australia were increased by 21% in January 2005 (US$2.73-$3.31 for social security recipients and $17.05-$20.58 for others). This study investigates the relationship between patients' use of statin medication and hospitalisation for acute coronary syndrome and stroke, following this large increase in co-payments.
Methods: We designed a retrospective cohort study of all patients in Western Australia who were dispensed statin medication between 2004 and 05. Data for the cohort was obtained from State and Federal linked databases. We divided the cohort into those who discontinued, reduced or continued statin therapy in the first six months after the co-payment increase. The primary outcome was two-year hospitalisation for acute coronary syndrome or stroke-related event. Analysis was conducted using Fine and Gray competing risk methods, with death as the competing risk.
Results: There were 207,066 patients using statins prior to the co-payment increase. Following the increase, 12.5% of patients reduced their use of statin medication, 3.3% of patients discontinued therapy, and 84.2% continued therapy. There were 4343 acute coronary syndrome and stroke-related hospitalisations in the two-year follow-up period. Multivariate analysis demonstrated that discontinuing statins increased the risk of hospitalisation for acute coronary syndrome or stroke-related events by 18% (95%CI = 0.1%-40%) compared to continuing therapy. Subgroup analysis showed that men aged <70 years were at increased risk of 54-63% after discontinuing statins compared to those continuing, but that women and older men were not.
Conclusion: Discontinuing statin medication after a large increase patient cost contribution was associated with higher rates of acute coronary syndrome and stroke-related hospitalisation in men under 70 years. The findings highlight the importance of continued adherence to prescribed statin medication, and that discontinuing therapy for non-clinical reasons (such as cost) can possibly have negative consequences particularly for younger men.
Bibliographical noteCrown Copyright © 2021. Published by Elsevier Inc. All rights reserved.
- data linkage
- health policy
- lipid-lowering agents